What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 18, 1:16 AM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 18, 1:16 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
216 AM CDT Fri Jun 18 2021
.SHORT TERM...
1251 AM CDT
Through Tonight...
Early-morning surface analyses place a surface cold front from near
Lincoln, Nebraska to Ames, Iowa to the Wisconsin Dells with a
north/south moisture axis continuing to inch eastward into Illinois.
Robust convection continues to blossom in southern Wisconsin
along the nose of a 50 kt low-level jet (sampled nicely by the DMX
VWP), except across far northern Iowa where a stout cap has kept
storm coverage less than previously expected. At least scattered
development remains probable along the IL/WI state line over the
next few hours, and especially between 3AM and daybreak, as the
LLJ continues to interact with the cold front and increasing
outflow from the convection in Wisconsin. With impressively steep
mid-level lapse rates in place (9.7 K/km sampled by the 00Z DVN
RAOB), any storm this morning will keep still have the potential
to become severe with damaging hail and winds. The highest
coverage of thunderstorms this morning should be north of I-88.
As the convection pulls away later this morning, attention will then
turn to what is shaping up to be the most humid and hot day so far
this year. Surface dew-points climbing into the upper 60s to lower
70s combined with surface temperatures in the low to mid 90s should
lead to heat index values at or just above 100, especially south of
I-80. Periodic upper-level clouds should prevent temperatures (and
hence heat index values) from getting too out of hand, though it is
not out of question it feels more like 105 than 100 in a few spots
this afternoon (again, mainly south of I-80). If planning to be
outdoors today, be sure to take breaks in cooled areas and hydrate
frequently. Don't forget the sunscreen, too!
With the building humidity levels will be building instability,
with forecast MLCAPE expected to build >3000 J/kg by early evening.
With an upper-level jet max expected to swing through the Great
Lakes, deep-layer shear will also increase, altogether affording an
environment supportive of robust if not explosive severe weather.
However, with indications that the low-level surface flow will
veered this afternoon, sources of low-level confluence may be hard
to come by likely preventing widespread convection from
developing across the area. (And, that's not to mention a stout
cap beneath the impressive EML). The lake breeze this afternoon
and evening will be an area to watch, as well as any outflow
boundary that is spit out by the convection this morning. A
better chance of thunderstorms may arrive after dark tonight as a
renewed LLJ develops and terminates in far eastern Iowa. Like this
morning, a conditional threat for severe weather will exist if
the coverage of thunderstorms is high, as well as a localized
threat for flooding of low-lying areas given healthy PWATs >1.5".
Borchardt
&&
.LONG TERM...
Saturday through Thursday...
216 AM...Main forecast concern is thunderstorm chances Saturday
through Monday.
Overall, fairly low confidence for convective trends Saturday and
Saturday night. Much of the 00z guidance is dry across the area,
with the best chance which is still low generally across the
southeast cwa Saturday into Saturday evening. These trends are in
line with the previous forecast, keeping the bulk of the area dry
and continued these trends. High temps on Saturday are uncertain.
There is expected to be a lake breeze in the afternoon with an
overall shift to northerly by late in the afternoon. Previous
forecast highs were in the lower 90s which is supported by the
ecmwf but other models are cooler. Opted to keep these warmer
temps for now but highs for Saturday will need to be revisited
with the next forecast.
A strong cold front is expected to move across the area Sunday
night and this is likely to be the next best chance for showers
and thunderstorms across the entire area. Best timing for
convection seems to be focused on the late afternoon through the
evening and if this timing materializes, some potential for
strong to severe storms would exist. Highs on Sunday may possibly
be back into the lower 90s, perhaps a bit cooler along the IL
shore with south/southeast winds possible.
Precipitation on Monday is dependent on how fast the cold front
moves through the area Sunday night into Monday morning and its
location when new convection redevelops on Monday. Have maintained
chance pops for this time period but the best chance will be
across the southeast cwa. Dry and cooler weather is expected
through midweek with morning lows in the lower 50s Tuesday and
Wednesday mornings with perhaps a few upper 40s possible in the
outlying areas. cms
&&
.AVIATION...
For the 06Z TAFs...
Aviation Forecast Concerns:
* Thunderstorm potential through daybreak then again later this afternoon.
* Wind speed and direction during the day and influence from potential
thunderstorms and lake breeze.
Low pressure continues to move across northern Iowa with an
attendant cold front moving southeast. The low level jet is
focused into southern Wisconsin where a corridor of showers and
thunderstorms continues to move east-southeastward. Additional
showers and isolated thunderstorms have begun to develop to the
south of the main corridor and should increase in coverage over
the next few hours with more activity expected to work into far
northern IL. Questions still remain with regard to how much
coverage will occur across the terminals as we head into the early
morning hours. Have made some small changes to the going
forecast, though suspect that the best organized thunderstorm
activity will remain to the north of the terminals, with isolated
to scattered coverage locally. Will reassess the tempo thunder
groups in another 1-2 hours. Still expect whatever activity does
occur to wind down by mid morning. The next question becomes what
thunderstorm coverage looks like this afternoon and this will
depend on what happens through the morning. Large scale coherent
forcing is lacking along with the presence of some other negative
factors so will maintain the prob30 mention for TS this afternoon.
The lake breeze could end up being the more likely focus should
it develop.
Winds are the other challenge. Outflow from storms to the north
may shift winds northerly for a time and if there is a better
coverage of storms yet this morning then winds in their wake may
favor a southeasterly direction. Without much in the way of
storms, then southwesterly winds would likely prevail. Storm
evolution of the next 2-3 hours should help paint a better picture
of what wind fields will be later this morning.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 18, 2:30 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
330 AM CDT Fri Jun 18 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-190830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
330 AM CDT Fri Jun 18 2021 /430 AM EDT Fri Jun 18 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to quarter size.
Elevated damaging wind risk...up to 60.
Limited Excessive Heat Risk.
DISCUSSION...
Scattered thunderstorms will be possible early this morning,
mainly north of Interstate 80. Scattered thunderstorms will be
possible again this afternoon into tonight, mainly along and
south of Interstate 80. Some of these thunderstorms may become
severe.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Severe Thunderstorm Risk.
Sunday...
Elevated Thunderstorm Risk.
Monday...
Limited Thunderstorm Risk.
High Swim Risk.
Tuesday...
High Swim Risk.
Thursday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east southeast at 40 to 50 mph.
LMZ740>745-190830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
330 AM CDT Fri Jun 18 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
Limited thunderstorm wind gust risk...up to 40 knots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Sunday...
Elevated Thunderstorm Risk.
Monday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Tuesday...
Hazardous conditions for small craft are likely.
Thursday...
Limited Thunderstorm Risk.
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jun 18, 1:41 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
241 AM CDT Fri Jun 18 2021
ILZ003>005-180830-
Boone IL-McHenry IL-Winnebago IL-
241 AM CDT Fri Jun 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR WINNEBAGO...WESTERN MCHENRY AND
BOONE COUNTIES UNTIL 330 AM CDT...
At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Footville to Ridott. Movement was east at
55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Rockford, Belvidere, Woodstock, Loves Park, Machesney Park, Roscoe,
Harvard, South Beloit, Rockton, Marengo, Poplar Grove, Rockford
Airport, Candlewick Lake, Cherry Valley, Winnebago, Davis Junction,
Pecatonica, Sharon, Durand and Capron.
Including the following interstates...
I-39 between mile markers 115 and 123.
I-90 between mile markers 0 and 41.
This includes... Boone County Fairgrounds, Rock Cut State Park, Rock
Valley College, Rockford Rivets Baseball, Rockford Speedway, and
Winnebago County Fairgrounds.
LAT...LON 4249 8840 4215 8852 4215 8917 4221 8917
4220 8940 4250 8940
TIME...MOT...LOC 0741Z 274DEG 46KT 4267 8913 4229 8950
CMSSpecial weather statement, Jun 18, 2:34 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
334 AM CDT Fri Jun 18 2021
ILZ003>005-180915-
Boone IL-McHenry IL-Winnebago IL-
334 AM CDT Fri Jun 18 2021
...STRONG THUNDERSTORMS WILL AFFECT WINNEBAGO...MCHENRY AND BOONE
COUNTIES...
At 331 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Beloit to near Rockford Airport.
Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Rockford, Crystal Lake, Algonquin, Lake in the Hills, McHenry,
Belvidere, Woodstock, Huntley, Loves Park, Machesney Park, Roscoe,
Fox Lake, Harvard, Island Lake, South Beloit, Rockton, Marengo,
Poplar Grove, Rockford Airport and Cary.
Including the following interstates...
I-39 between mile markers 115 and 123.
I-90 between mile markers 0 and 41.
This includes... Boone County Fairgrounds, Mchenry County College,
Mchenry County Fairgrounds, Moraine Hills State Park, Rock Cut State
Park, Rock Valley College, Rockford Rivets Baseball, Rockford
Speedway, and Winnebago County Fairgrounds.
LAT...LON 4249 8820 4215 8821 4215 8917 4221 8917
4220 8940 4240 8940 4250 8928
TIME...MOT...LOC 0831Z 271DEG 37KT 4250 8894 4220 8915
CMSSpecial weather statement, Jun 18, 3:07 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
407 AM CDT Fri Jun 18 2021
ILZ006-180930-
Lake IL-
407 AM CDT Fri Jun 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR LAKE COUNTY UNTIL 430 AM CDT...
At 407 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasant Prairie to Mundelein. Movement
was east at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Waukegan, Buffalo Grove, Northbrook, North Chicago, Gurnee,
Mundelein, Highland Park, Round Lake Beach, Vernon Hills, Zion,
Grayslake, Libertyville, Lake Zurich, Lake Forest, Round Lake,
Antioch, Wauconda, Fox Lake, Barrington and Lake Villa.
Including the following interstates...
I-94 between mile markers 1 and 25.
I-294 between mile markers 1 and 25.
This includes... Chain O Lakes State Park, College of Lake County,
Great Lakes Naval Training Center, IL Beach State Park, Lake County
IL Fairgrounds, Lake Forest College, Ravinia Music Festival, and Six
Flags Great America.
LAT...LON 4249 8780 4246 8780 4239 8781 4238 8781
4236 8782 4237 8782 4233 8783 4233 8782
4231 8782 4230 8783 4229 8783 4221 8780
4215 8776 4216 8819 4250 8819
TIME...MOT...LOC 0907Z 276DEG 48KT 4250 8793 4228 8803
CMSSpecial weather statement, Jun 18, 3:34 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
434 AM CDT Fri Jun 18 2021
ILZ013-103>105-181015-
Southern Cook IL-DuPage IL-Northern Cook IL-Central Cook IL-
434 AM CDT Fri Jun 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR DUPAGE AND COOK COUNTIES UNTIL
515 AM CDT...
At 432 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Winnetka to Carol Stream. Movement was
southeast at 45 mph.
An outflow boundary from these thunderstorms is moving south across
northern Cook and northern Dupage Counties. Wind gusts of 50 to 55
mph will be possible with this outflow boundary.
Locations impacted include...
Chicago, Naperville, Cicero, Arlington Heights, Evanston, Schaumburg,
Bolingbrook, Skokie, Des Plaines, Orland Park, Tinley Park, Oak Lawn,
Berwyn, Mount Prospect, Wheaton, Oak Park, Downers Grove, Glenview,
Elmhurst and Lombard.
This includes... Argonne National Laboratory, Brookfield Zoo,
Lincoln Park Zoo, Loyola University, Oakton Community College,
Schaumburg Boomers Baseball, SeatGeek Stadium, Triton College,
University of Chicago, Windy City Thunderbolts Baseball, Benedictine
University, College of DuPage, DuPage County Fairgrounds, Hawthorne
Park, Moraine Valley Community College, Morton Arboretum,
Northeastern Illinois University, Northwestern University, Soldier
Field, South Suburban College, University of Illinois Chicago,
Guaranteed Rate Field...IL Institute of Technology, Wheaton College,
Wrigley Field, The Loop, Museum of Science and Industry, Museum
Campus, and Northerly Island.
LAT...LON 4206 8767 4203 8767 4190 8761 4190 8760
4188 8762 4183 8760 4176 8756 4174 8753
4163 8753 4155 8779 4156 8779 4156 8791
4164 8791 4164 8801 4167 8803 4173 8803
4173 8807 4196 8825 4215 8781 4215 8776
TIME...MOT...LOC 0932Z 328DEG 41KT 4211 8774 4190 8812
CMS